Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Aug 3, 2021, 11:51 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2021, 11:51 PM MDT (05:51 UTC)
- Expired
- Aug 4, 2021, 12:15 AM MDT
- In force
- 24 min
- Issued by
- NWS Albuquerque, NM
- Hail
- 0.75 in
- Wind
- 30
The radar
The Holloman AFB radar (KHDX), 53 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2661 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WWUS85 KABQ 040551
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
1151 PM MDT Tue Aug 3 2021
NMZ224>226-040615-
Upper Tularosa Valley-South Central Mountains-South Central
Highlands-
1151 PM MDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of southwestern Lincoln
and southeastern Socorro Counties through 1215 AM MDT...
At 1150 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Carrizozo, moving southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Oscuro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3362 10641 3376 10622 3352 10576 3339 10595
3339 10613
TIME...MOT...LOC 0550Z 309DEG 24KT 3361 10620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
31What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:34 PM MDT, 17 minutes earlier.
Area forecast discussion, Aug 3, 11:34 PM MDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 PM MDT Tue Aug 3 2021 .AVIATION... 06Z TAF CYCLE Convection is ongoing across the eastern plains and will likely continue through the overnight hours. MVFR to IFR conditions will be possible later tonight along and east of the Sangre de Cristo mountains, including KLVS, through the mid-morning hours. Another round of showers and thunderstorms is in store for Wednesday afternoon and evening, mainly focusing along and east of the central mountain chain. Frequent lightning, locally heavy rainfall, gusty winds, and small hail will be possible with these storms. KFMN and KGUP are likely to miss out on the activity. 31 && .PREV DISCUSSION...319 PM MDT Tue Aug 3 2021... .SYNOPSIS... Thunderstorms are expected to continue to develop this afternoon and tonight over the northern mountains and Highlands. Thunderstorm activity also continues to expand east of the central mountains with most storms moving northwest to southeast. The flash flood potential remains tonight over the Highlands and into northeast New Mexico. High thunderstorm chances continue for these same areas tomorrow. By the end of the week thunderstorm chances decrease as overall moisture across the state decreases. A front may push through the area over the weekend from the northwest and this will bring more dry air to the region. High temperatures are expected to be above normal for the weekend. Overpeck && .DISCUSSION... SHORT TERM...(Tonight through Wednesday Night)... A slow moving upper level trough in northwest flow aloft will move over northeast NM clip northeast NM tonight and Wednesday morning keeping showers and thunderstorms active east of the continental divide during the evening, then along and east of the central mountain chain after midnight. With PWATs around 1-1.28 inches, some thunderstorms will be capable of locally heavy rainfall. Will keep the Flash Flood Watch going mainly across northeast areas through tonight. Deciding whether or not to issue another Watch for Wednesday will be tricky, since there will probably be a lot of lingering cloud cover Wednesday morning associated with the trough and debris clouds from overnight convection. Models are showing temperatures struggling to reach the mid 70s along and just east of the Sangre de Cristo, Sandia and Manzano Mountains, where the greatest QPF is forecast. Plus, the upper trough is progged to shift east of the state by mid day. It is forecast to leave some mid-level vorticity in the atmosphere over central and south central areas, but this is south of the area of concern, so current confidence in the location of higher QPF for Wednesday is only moderate at best. South central areas may be more favored for higher QPF on Wednesday. Given all the uncertainty, will let the night shift reassess with fresh model guidance and also take into consideration antecedent moisture to make a hopefully more accurate Flash Flood Watch determination for Wednesday. LONG TERM...(Thursday through Tuesday)... Overall there is not a lot of change in the forecast from the previous package issuance. The main trends in precipitation chances and temperatures remain about the same. We are looking at a drop in precip chances Thursday with low if any chances through early next week. High temperatures will increase due to the lack of cloud cover and precip chances. High temps could be 5-10 degrees above normal with upper 90s possible over the weekend for the central RGV and eastern plains. Rain chances may come back into the forecast the middle of next week and take the edge off high temps. So why is all this going to happen...GFS and ECMWF ensembles are in pretty good agreement with above normal height anomalies staying over AZ but then moving over NM on Thursday. A trough currently well out in the Pacific west of the upper level ridge should move over top the ridge and weaken it. Models have this trough moving across the Great Basin and Inter-mountain west on Friday with the ridge center moving over New Mexico which will lead to little rain chances and that increase in high temperatures. By Saturday models have the trough over the central Plains with the ridge now pretty well flattened out across the southern US. This trough allows for a front to push across NM from the NW. This really re-enforces much drier air of NM especially the NW quarter of the state. This will be some of the driest air we have had in quite some time. Deterministic GFS and ECMWF have PWATs dropping below 0.5 inches Saturday into Sunday. GFS and ECMWF ensembles then build above normal height anomalies over the northern Gulf coast allowing for some SE/S 500mb flow over NM. This could then bring back some moisture to the region and increase thunderstorm chances. The problems is that the GFS ensembles are stronger with the ridge so it may keep a clamp on thunderstorm activity developing again next week. ECMWF ensemble is not as strong with the ridge but it does not exactly bring back a lot of moisture either. We are not going to try to speculate whether this pattern ends the monsoon but there is at least going to be a solid break in thunderstorm activity. We will have to see if the ridge can stay enough east of NM to allow for the monsoon moisture plume to set up again. 44/39 && .FIRE WEATHER... The rich monsoon moisture pattern will generally decrease during the latter half of the week and this weekend. The drying has actually already begun west of the continental divide. A ridge of high pressure aloft will build over the state from the west Wednesday and especially Thursday. After lingering storms with locally heavy rainfall central and east on Wednesday, moisture will recycle as the high builds more directly overhead on Thursday. Friday, an upper low crossing the northern Rockies will draw some elevated moisture northward under the SW US ridge, resulting in a brief and moderate uptick in the coverage and wetness of storms over western and north central areas. After dry air advects over the area from the northwest Saturday and Sunday (the west central mountains will continue to see cells with smaller wetting footprints), the upper high is progged by some models to build over the southeast US for the first half of next week. This would draw a more traditional monsoon moisture plume north and northeastward over western and north central areas. With the drier air in place, high temperatures will climb a few to 9 degrees above normal across the forecast area Friday through the weekend, but they should trend closer to seasonal norms if the monsoon moisture can return next week as forecast. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM MDT Wednesday for the following zones... NMZ210>215-227>232. &&
Hazardous weather outlook, Aug 3, 3:13 AM MDT, 20 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 313 AM MDT Tue Aug 3 2021 NMZ201>241-041100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 313 AM MDT Tue Aug 3 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms with heavy rain is likely this afternoon through tonight, where localized areas of flash flooding will probably occur, especially over burn scars. The northern mountains and northeast will be the areas most impacted, with isolated rainfall amounts of 1 to 2 inches expected. However, showers and thunderstorms with heavy rain can occur just about anywhere except in the far west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy rainfall is possible again Wednesday afternoon into Wednesday night. Localized areas of flash flooding may occur, primarily in the northeast and Sangre de Cristo Mountains. Drier and warmer weather is forecast for Thursday through Saturday, then high pressure to our east will cause a clockwise circulation, bringing moisture directly north into NM from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 40
In the hours before
Special weather statement, Aug 3, 11:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1151 PM MDT Tue Aug 3 2021
NMZ224>226-040615-
Upper Tularosa Valley-South Central Mountains-South Central
Highlands-
1151 PM MDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of southwestern Lincoln
and southeastern Socorro Counties through 1215 AM MDT...
At 1150 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Carrizozo, moving southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Oscuro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3362 10641 3376 10622 3352 10576 3339 10595
3339 10613
TIME...MOT...LOC 0550Z 309DEG 24KT 3361 10620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
31The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:15 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 90 min |
| Aug 3, 7:01 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 119 min |
| Aug 3, 8:23 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Aug 4, 12:48 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| Aug 4, 1:15 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Aug 4, 1:20 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 115 min |
| Aug 4, 2:10 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Aug 4, 2:29 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| Aug 4, 2:43 PM MDT | Special Weather Statement | ABQ | 32 min | |
| Aug 4, 2:48 PM MDT | Special Weather Statement | ABQ | Torrance | 27 min |
| Aug 4, 2:50 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance | 17 min |
| Aug 4, 3:48 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 3 hr |
| Aug 4, 4:10 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Aug 4, 4:17 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Aug 4, 4:44 PM MDT | Special Weather Statement | ABQ | Sandoval | 31 min |
| Aug 4, 4:55 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Aug 4, 4:58 PM MDT | Special Weather Statement | ABQ | Lincoln | 32 min |
| Aug 4, 5:14 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| Aug 4, 5:43 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe, Torrance | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.